Georgia, 2019

Flash Flood and Flood in Georgia, July 18 to 19, 2019

July 18 to 19, 2019 · NWS TAE · 9 events in 7 counties and zones

As is typical during summer, scattered afternoon thunderstorms produced a few instances of damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

As is typical during summer, scattered afternoon thunderstorms produced a few instances of damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 18, 2:14 PM EST, 2 hours 21 minutes earlier.

Area forecast discussion, Jul 18, 2:14 PM EST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
314 PM EDT Thu Jul 18 2019

.NEAR TERM [Through Tonight]...

A combination of mid-level shortwave energy and lee effects has
resulted in a surface trough down the Eastern Seaboard through the
Tri-State region. This trough and the Big Bend seabreeze have forced
convection across the eastern 2/3 of the region, and isolated storms
elsewhere. While there are likely to be strong storms with gusty sub-
severe level winds, the severe threat will remain isolated.
Convection should come to an end region-wide between 00-03z.

.SHORT TERM [Friday Through Saturday Night]...

Despite the presence of a ridge aloft, moisture is expected to
advect into our area thanks to an upper shortwave to the northwest.
Convection will initiate offshore and in our northern counties early
in the day, with max PoP 50-70% increasing south to north in the
afternoon. Saturday storms will also initiate offshore, but progress
inland and to the west into the afternoon with max PoP 50-60%. PW
values will be above 2 inches both days, so locally heavy rainfall
during thunderstorms is possible.

.LONG TERM [Sunday Through Thursday]...

Going into Sunday, ridging will build slightly from the east,
introducing some drier air into the region. Highest rain chances on
Sunday will be 50-60% and focused to the west. An amplifying upper
trough will bring a front in from the northwest and stall to our
east. PoPs will be elevated from Monday through the rest of the
period as a result, with highest rain chances (50-70%) on Tuesday.
The persistent showers and thunderstorms with PW > 2 inches may
raise flooding concerns. Shear and instability values are also worth
watching as this system draws closer.

&&

.AVIATION...
[Through 18Z Friday]

VFR conditions will prevail outside of thunderstorms through the
TAF period. The thunderstorm probability will be greatest at TLH
and VLD, but still possible at ABY and DHN.

&&

.MARINE...

West winds of 5 to 10 knots will prevail with seas 1 foot. Chance of
showers and thunderstorms expected each day. Winds and seas expected
to increase late Monday with the approach of a front.

&&

.FIRE WEATHER...

Red flag conditions are not expected for the next several days with
relative humidity values remaining above critical levels.

&&

.HYDROLOGY...

Scattered showers and thunderstorms may cause localized flooding
through the weekend. With a front expected to stall in the region
next week, persistent storms with high rain rates could cause
isolated flash flooding, but river flooding is not expected at this
time.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   73  93  73  92  73 /  10  50  20  50  20
Panama City   79  89  76  88  77 /   0  40  30  50  20
Dothan        74  91  73  91  73 /  10  70  20  60  20
Albany        75  92  74  93  75 /  10  60  30  50  20
Valdosta      73  93  72  93  73 /  10  50  20  50  20
Cross City    75  90  74  92  75 /  30  40  20  30  10
Apalachicola  78  89  76  88  76 /  10  30  20  50  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Harrigan
SHORT TERM...Skeen
LONG TERM...Skeen
AVIATION...Harrigan
MARINE...Skeen
FIRE WEATHER...DVD
HYDROLOGY...Skeen

In the hours before

Special weather statement, Jul 18, 2:58 PM EST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
358 PM EDT Thu Jul 18 2019

GAZ127-129-145-146-182045-
Tift GA-Worth GA-Colquitt GA-Mitchell GA-
358 PM EDT Thu Jul 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MITCHELL...NORTHERN
COLQUITT...SOUTHWESTERN TIFT AND SOUTHERN WORTH COUNTIES UNTIL 445 PM
EDT...

At 358 PM EDT, Doppler radar was tracking a strong thunderstorm near
Doerun, or 9 miles northwest of Moultrie, moving west at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Moultrie, Omega, Norman Park, Doerun, Riverside, Schley, Funston,
Sale City, Bridgeboro, Minton, Scooterville, Anderson City, South
Moultrie, Lester, Sigsbee, Pritchetts, Poplar Arbor Church, Pineboro,
Livingston and Ticknor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3136 8355 3111 8366 3121 8411 3144 8404
      3144 8401
TIME...MOT...LOC 1958Z 101DEG 12KT 3129 8385

15-HARRIGAN
Special weather statement, Jul 18, 3:41 PM EST, 54 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
441 PM EDT Thu Jul 18 2019

GAZ122-124-182115-
Randolph GA-Terrell GA-
441 PM EDT Thu Jul 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RANDOLPH AND TERRELL
COUNTIES UNTIL 515 PM EDT...

At 440 PM EDT, Doppler radar was tracking a strong thunderstorm near
Shellman, or 9 miles west of Dawson, moving southwest at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Dawson, Shellman, Bronwood, Parrott, Pachitla, Carnegie, Herod,
Yeomans, Clarks Mill, Dawson Municipal A/P, Graves, Fountain Bridge,
Goffs Mill, Shivers Mill, Aycock Mill, Oakville, Chambliss, Martins
Crossroads, Brooksville and Doverel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3187 8434 3162 8447 3162 8456 3163 8456
      3162 8458 3164 8458 3162 8459 3164 8460
      3163 8462 3164 8465 3162 8466 3162 8485
      3193 8468 3192 8465 3192 8445 3196 8444
TIME...MOT...LOC 2040Z 030DEG 11KT 3181 8460

42-DVD
Special weather statement, Jul 18, 3:59 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
359 PM CDT Thu Jul 18 2019

ALZ068-FLZ007-009-182130-
Geneva AL-Holmes FL-North Walton FL-
359 PM CDT Thu Jul 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR GENEVA...NORTH CENTRAL WALTON AND
NORTHWESTERN HOLMES COUNTIES UNTIL 430 PM CDT...

At 359 PM CDT, Doppler radar was tracking a strong thunderstorm near
Samson, or 12 miles northeast of Florala. This storm was nearly
stationary.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Geneva, Bonifay, Hartford, Slocomb, Samson, Esto, Coffee Springs,
Noma, Black, Kellys Crossroads, Cerrogordo, Gritney, Logan Field
Municipal A/P, Glendale, Izagora, New Hope, Caney Creek, Miller
Crossroads, Earlytown and Spears.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3100 8619 3117 8619 3119 8613 3118 8612
      3119 8611 3120 8557 3079 8567 3087 8627
      3099 8627
TIME...MOT...LOC 2059Z 337DEG 3KT 3111 8616

42-DVD
Special weather statement, Jul 18, 4:05 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
405 PM CDT Thu Jul 18 2019

ALZ065-066-182130-
Dale AL-Coffee AL-
405 PM CDT Thu Jul 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DALE AND
SOUTHEASTERN COFFEE COUNTIES UNTIL 430 PM CDT...

At 405 PM CDT, Doppler radar was tracking a strong thunderstorm over
Enterprise, moving east at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Daleville, Enterprise, Fort Rucker, Ozark, Level Plains, Newton, New
Brockton, Clayhatchee, Hunt Field, Waterford, Hooper Stage Field,
Knox Field, Lucile, Gerald, Central City, Cairns Aaf, Camp Alaflo
Bsa, Enterprise Municipal A/P, Dean Church Road and Lowe Army
Heliport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3146 8586 3142 8559 3127 8562 3127 8566
      3125 8567 3123 8569 3121 8569 3119 8572
      3119 8596
TIME...MOT...LOC 2105Z 290DEG 9KT 3129 8582

42-DVD
Special weather statement, Jul 18, 4:12 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
512 PM EDT Thu Jul 18 2019

GAZ122>126-182200-
Randolph GA-Dougherty GA-Lee GA-Terrell GA-Calhoun GA-
512 PM EDT Thu Jul 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DOUGHERTY...
RANDOLPH...WESTERN LEE...CALHOUN AND TERRELL COUNTIES IN SOUTHWESTERN
GEORGIA UNTIL 600 PM EDT...

At 512 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cuthbert to near Smithville. Movement was
south at 15 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Morgan, Dawson, Leesburg, Cuthbert, Albany, Edison, Shellman,
Smithville, Sasser, Bronwood, Parrott, Forrester, Parksville, Lockett
Crossing, Carnegie, Palmyra, Randolph Co A/p, Clarks Mill, Dawson
Municipal A/P and Aycock Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3191 8424 3158 8411 3147 8481 3150 8480
      3149 8481 3149 8482 3153 8481 3155 8482
      3156 8480 3157 8482 3159 8482 3159 8483
      3162 8482 3162 8485 3186 8483 3190 8437
      3187 8434 3190 8434
TIME...MOT...LOC 2112Z 353DEG 11KT 3176 8474 3184 8432

42-DVD
Special weather statement, Jul 18, 4:28 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
428 PM CDT Thu Jul 18 2019

ALZ066-182200-
Dale AL-
428 PM CDT Thu Jul 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DALE COUNTY UNTIL 500 PM
CDT...

At 428 PM CDT, Doppler radar was tracking a strong thunderstorm over
Daleville, moving east at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Daleville, Fort Rucker, Ozark, Enterprise, Midland City, Level
Plains, Newton, Pinckard, Clayhatchee, Hunt Field, Waterford, Hooper
Stage Field, Knox Field, Gerald, Mabson, Ewell, Cairns Aaf, Dale
County Lake, Dean Church Road and Bagwells Crossroads.

LAT...LON 3150 8556 3129 8547 3128 8548 3125 8549
      3125 8554 3127 8561 3127 8567 3125 8567
      3123 8569 3122 8569 3122 8578 3149 8579
TIME...MOT...LOC 2128Z 248DEG 13KT 3131 8573

42-DVD

The radar

The Ft Rucker radar (KEOX), 102 km away, was scanning. The volume nearest the first event began at 21:36 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 flood, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Terrell

When
July 18, 4:35 PM EST
Where
Terrell County, 0.59 mi W of Yeomans
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.830, -84.470

Three trees were blown down near Parrott.

Thunderstorm Wind, Lee

When
July 18, 4:55 PM EST
Where
Lee County, 2.83 mi SSE of Oakland
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
31.630, -84.240

A power line and six trees were blown down, mainly along Highway 82.

Flood, Dougherty

When
July 18, 5:20 PM EST to 6:20 PM EST
Where
Dougherty County, 2.99 mi NW of Albany to 3.02 mi NW of Albany
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
31.603, -84.203

Minor flooding was reported along Dawson Road in the Albany area.

Thunderstorm Wind, Dougherty

When
July 18, 5:20 PM EST
Where
Dougherty County, 2.72 mi NW of Walker
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
31.570, -84.340

Power lines were blown down on Gillianville road in Albany.

Thunderstorm Wind, Early

When
July 18, 6:30 PM EST
Where
Early County, 1.38 mi S of Kolomoki Mounds State Park
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.440, -84.930

A tree was blown down on 1st Kolomoki Road between Sawyer Road and Marys Lane.

Thunderstorm Wind, Ben Hill

When
July 19, 4:00 PM EST
Where
Ben Hill County, 0.91 mi SE of Westwood
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.720, -83.280

A couple of trees were blown down near Fitzgerald.

Thunderstorm Wind, Worth

When
July 19, 4:40 PM EST
Where
Worth County, 4.94 mi NE of Sumner
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
31.550, -83.680

A tree was blown down east of Sylvester with power outages reported.

Thunderstorm Wind, Irwin

When
July 19, 4:45 PM EST
Where
Irwin County, 2.15 mi NNW of Waterloo
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.620, -83.480

A tree was blown down on Waterloo Rebecca Highway.

Flash Flood, Dougherty

When
July 19, 4:48 PM EST to 6:00 PM EST
Where
Dougherty County, 2 mi NW of Albany to 2 mi W of Albany
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
31.590, -84.194

Several reports of roads flooded were received from the Albany area due to heavy rain in a short period of time.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2019Every state in 2019This day in weather historyWarnings in Georgia, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844603, 844604, 844605, 844606, 844607, 844608, 844609, 844610, 844611.